Wisconsin, 2010Heat in Wisconsin, August 11 to 12, 2010
August 11 to 12, 2010 · NWS ARX · 2 events in 1 county or zone
The combination of very warm temperatures and high dew points led to extreme apparent temperature values across southwest Wisconsin on the 11th and 12th. The apparent temperature at Prairie Du Chien (Crawford County) was at or above 105 degrees on the afternoon of the 11th, as well as in the late morning and afternoon on the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of very warm temperatures and high dew points led to extreme apparent temperature values across southwest Wisconsin on the 11th and 12th. The apparent temperature at Prairie Du Chien (Crawford County) was at or above 105 degrees on the afternoon of the 11th, as well as in the late morning and afternoon on the 12th. The maximum apparent temperature was 112 degrees, which occurred on the morning of August 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 2:38 AM CST, 11 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 2:38 AM CST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT WED AUG 11 2010
.SHORT TERM...TODAY THROUGH FRIDAY
HEAVY RAIN THREAT AGAIN THURSDAY NIGHT THROUGH FRIDAY ALONG WITH
HEAT/HUMIDITY CONTINUE TO BE FOCUS OF CONCERN THROUGH THE PERIOD.
CURRENTLY WATCHING A BAND OF SHRA/TS TRAVERSING EASTWARD ACROSS THE
AREA. HISTORY OF VERY INTENSE DOWNPOURS WITH THIS CONVECTION. HOURLY
RAINFALL RATES OF 2-3 INCHES ALSO INDICATED PER ARX RADAR. WATER
VAPOR INDICATING THE MAIN MID-LEVEL SHORTWAVE TROUGH THAT WAS
PRODUCING LIFT FOR THE CONVECTION EXTENDED FROM NORTHWESTERN MN INTO
WESTERN IA.
11.00Z GFS/NAM AND THE 10.21Z IN VERY GOOD AGREEMENT WITH OVER ALL
SYNOPTIC EVOLUTION...BUT VARY WITH INDIVIDUAL QPF OUTPUT SOLUTIONS
PER GIVEN FORCING MECHANISMS.
MAY BE A TRICKY FORECAST TODAY. THIS MAIN BAND OF CONVECTION LOOKS
LIKE IT WILL CLEAR THE AREA LATER THIS MORNING...BUT WITH THE MAIN
TROUGH AXIS LINGERING BEHIND...COULD SEE SOME INSTABILITY SHRA/TS
ACTIVITY BUBBLING UP IN HEATING OF THE DAY. WILL KEEP CHANCY POPS
EAST OF THE MISSISSIPPI RIVER TODAY BASED ON THIS. OTHERWISE...WILL
HAVE TO PUT UP WITH ANOTHER STEAMY DAY WITH HIGHS IN THE MID-UPPER
80S AND DEW POINTS LINGERING IN THE LOW-MID 70S. THIS WILL PRODUCE
HEAT INDICES ONCE AGAIN IN THE 95-100 DEGREE RANGE MAINLY SOUTHWEST
OF I-94.
RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA TONIGHT FOR CLEARING
SKIES AND LIGHT WINDS. THIS WILL SET UP A GOOD RADIATIONAL COOLING
CONDITIONS AND GIVEN RECENT HEAVY RAINFALL...WILL LIKELY SEE
AREAS-WIDESPREAD FOG AFTER MIDNIGHT.
ATTENTION THEN TURNS TO A MID-LEVEL TROUGH MOVING TOWARD THE AREA
FROM THE PLAINS THURSDAY NIGHT/FRIDAY MORNING. BOTH THE GFS/NAM
SHOWING AN MCS POTENTIAL AS 850MB MOISTURE TRANSPORT INCREASES AHEAD
OF THE WAVE. THE NAM IS A BIT FURTHER NORTH WITH THE MCS...TAKING IT
ACROSS AREAS ALONG AND SOUTH OF I-90. HEFTY LOOKING QPF AMOUNTS
DEPICTED BY THE NAM IN THE 4-4.5 INCH RANGE. THE GFS ON THE
OTHERHAND WANTS TO DROP THE MCS SOUTHEAST...JUST WEST OF OUR AREA.
NONETHELESS...SIGNAL IS THERE FOR HEAVY RAIN POTENTIAL. THEN LATER
FRIDAY AFTERNOON INTO FRIDAY NIGHT...MODELS ARE SHOWING
VIGOROUS/DEEP/PATTERN SHIFTING TROUGH AND ASSOCIATED SURFACE COLD
FRONT PUSHING INTO THE AREA. SEVERE THREAT MAY BE TRICKY BY FRIDAY
AFTERNOON GIVEN THERE IS THE POTENTIAL FOR LEFT OVER CONVECTIVE DEBRIS
FROM MORNING COMPLEX. HOWEVER...NAM IS INDICATING AMPLE 0-3KM SHEAR
IN THE 30-35KT RANGE WITH MUCAPE IN THE 2500-4500J/KG RANGE BY LATE
IN THE AFTERNOON. WILL HAVE TO WATCH THIS CLOSELY FOR SEVERE THREAT.
IT APPEARS THE MAIN THREAT WOULD BE DAMAGING WINDS/LARGE HAIL (WITH
COOLING ALOFT)...AND YET AGAIN...HEAVY RAINFALL AS THE MUGGY AIRMASS
GETS SQUEEZED OUT.
WILL KEEP ESF PRODUCT GOING TO HIGHLIGHT THE CONTINUED HEAVY RAIN
THREAT FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
LATEST 11.00Z GFS/ECMWF IN GOOD AGREEMENT THAT THE COLD
FRONT/ASSOCIATED SHRA AND TS THREAT WILL CONTINUE TO PUSH THROUGH THE
AREA FRIDAY NIGHT AND EVENTUALLY OUT OF THE AREA BY SATURDAY
AFTERNOON. THE REST OF THE PERIOD WILL BE MARKED WITH MUCH LOWER DEW
POINTS AND COOLER AIRMASS AS MID-LEVEL TROUGH AND CYCLONIC FLOW
ESTABLISHES ITSELF OVER THE UPPER MISSISSIPPI RIVER VALLEY/GREAT
LAKES REGION. AN EMBEDDED SHORTWAVE TROUGH WITHIN THIS CYCLONIC FLOW
IS EXPECTED ROTATE INTO THE AREA ON MONDAY FOR ANOTHER CHANCE OF
SHRA/TS. THE MODELS SHOW A MORE VIGOROUS SHORTWAVE
TROUGH/REINFORCING SHOT OF COOLER AIR ROTATING INTO THE AREA ON
TUESDAY. APPEARS NORTHERN SECTION OF THE FORECAST MAY SEE SOME
THUNDERSTORM ACTIVITY FROM THIS SYSTEM.
&&
.AVIATION...
TODAY AND TONIGHT
EXPECT SHOWERS AND THUNDERSTORMS TO EXIT THE AREA THIS MORNING WITH
SKIES GRADUALLY CLEARING ACROSS SOUTHEAST MINNESOTA...INTO SOUTHWEST
WISCONSIN. WITH A VERY HUMID AIRMASS IN PLACE...EXPECT BR AND FG TO
DEVELOP AT THE TAF SITES THIS MORNING. EXPECT CLEARING TO OCCUR
EARLIER AT KRST WITH VSBY BEING REDUCED TO IFR CONDITIONS FROM 11Z
TO 13Z. EXPECT CLEARING TO OCCUR LATER AT KLSE WHICH MAY INHIBIT FOG
DEVELOPMENT...SO HAVE INCLUDED MVFR VSBY WITH BR FROM 10Z TO 13Z. IF
CLEARING OCCURS EARLIER VSBY COULD DROP TO IFR CONDITIONS. THERE IS
UNCERTAINTY IN HOW QUICKLY THE HIGH CLOUDS WILL SHIFT EAST OF THE
AREA SO TRENDS WILL BE MONITORED CLOSELY THIS MORNING. EXPECT FG AND
STRATUS TO DISSIPATE BY THE MID MORNING HOURS WITH CU DEVELOPING IN
THE LATE MORNING INTO THE AFTERNOON WITH BASES AROUND 5KFT. WINDS
WILL BECOME LIGHT AND VARIABLE THIS EVENING INTO THE OVERNIGHT HOURS
UNDER MOSTLY CLEAR SKIES. THIS WILL SET THE STAGE FOR FG DEVELOPMENT
ACROSS MUCH OF THE AREA AFTER MIDNIGHT.
&&
.HYDROLOGY...
NOT OUT OF THE WOODS YET CONCERNING HEAVY RAINFALL POTENTIAL. WILL
BE WATCHING THURSDAY NIGHT THROUGH SATURDAY MORNING FOR SEVERAL
BOUTS OF SHRA/TS ACTIVITY TIED WITH VARIOUS UPPER LEVEL DISTURBANCES
AND SURFACE BOUNDARIES. THE POTENTIAL IS THERE FOR A LARGE SHRA/TS
COMPLEX ACROSS THE AREA THURSDAY NIGHT AS LOW LEVEL JET INCREASES
AHEAD OF A MID-LEVEL TROUGH MOVING TOWARD THE AREA FROM TH PLAINS. THEN
FOR FRIDAY THROUGH SATURDAY MORNING...EXPECTING A COLD FRONT TO
SHOVE THROUGH THE AREA FOR PERHAPS SOME SEVERE STORMS WITH HEAVY
RAINFALL. WITH ALREADY SATURATED GROUND...SIGNIFICANT RUNOFF COULD
OCCUR...PRODUCING RAPID RIVER RISES. FLOODING RAIN THREAT APPEARS
OVER BY SATURDAY AFTERNOON WITH COOLER/DRIER AIRMASS MOVING IN
THROUGH THE REMAINDER OF THE WEEKEND/EARLY NEXT WEEK.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM... DAS
AVIATION.......... JRW
Hazardous weather outlook, Aug 11, 10:38 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1138 AM CDT WED AUG 11 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1138 AM CDT WED AUG 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ISOLATED THUNDERSTORM OR TWO ARE POSSIBLE LATE THIS AFTERNOON
INTO THE EVENING HOURS MAINLY OVER SOUTHEAST MINNESOTA AND WISCONSIN
BUT OUTSIDE OF SOME HEAVY RAIN AND A LIGHTNING RISK...NO SEVERE
WEATHER IS EXPECTED.
VERY WARM AND HUMID CONDITIONS WILL PREVAIL AGAIN WITH HEAT INDICIES
EXPECTED TO APPROACH 100 OVER PARTS OF NORTHEAST IOWA AND
NEIGHBORING COUNTIES IN MINNESOTA AND WISCONSIN. GIVEN THE PROLONGED
NATURE OF THIS HOT AND HUMID SPELL...MORE HEAT RELATED ILLNESSES ARE
POSSIBLE.
AREAS OF FOG MAY ALSO DEVELOP TONIGHT...WHICH COULD BECOME DENSE IN
RIVER VALLEYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE THUNDERSTORMS ARE EXPECTED IN THE REGION THURSDAY NIGHT THROUGH
SATURDAY. HEAVY RAIN APPEARS LIKELY WITH THESE THUNDERSTORM
COMPLEXES BUT OTHER SEVERE WEATHER IS POSSIBLE INCLUDING GUSTY WINDS
AT TIMES.
WITH RECENT HEAVY RAINFALL ACROSS THE AREA...ANY ADDITIONAL HEAVY
RAIN COULD LEAD TO FLOODING AND RESULT IN RAPID RISES ON AREA CREEKS
AND RIVERS. MONITOR RAINFALL AND WATER CONDITIONS CLOSELY INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT AND AGAIN ON FRIDAY.
PLEASE MONITOR LATER OUTLOOKS AND FORECASTS FOR UPDATES...ESPECIALLY
REGARDING FLOOD CONCERNS.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
SHEA
In the hours before
Special weather statement, Aug 11, 11:16 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1216 PM CDT WED AUG 11 2010
IAZ008>011-018-019-029-030-MNZ094-095-WIZ054-061-112000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOWARD-MITCHELL-MOWER-WINNESHIEK-
1216 PM CDT WED AUG 11 2010
...HEAT AND HUMIDITY HIGH AGAIN TODAY...
THE COMBINATION OF VERY WARM AFTERNOON AND EARLY EVENING
TEMPERATURES WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICIES
FROM 95 TO 100 AGAIN TODAY. SOME AREAS COULD TOP THAT FOR A FEW
HOURS AND WITH THE PROLONGED STRETCH OF HEAT...HEAT RELATED STRESS
OR ILLNESS COULD BECOME MORE OF A PROBLEM.
THE NATIONAL WEATHER SERVICE URGES PEOPLE TO BE AWARE OF HEAT
RELATED DANGERS. IF WORKING OUTDOORS...TAKE FREQUENT BREAKS AND
DRINK PLENTY OF WATER. TAKE BREAKS IN AN AIR CONDITIONED LOCATION IF
POSSIBLE. CHECK THE ELDERLY AND SMALL CHILDREN AS WELL. NEVER LEAVE
A SMALL CHILD OR PET IN A CAR FOR EVEN A BRIEF PERIOD IN THIS HEAT.
A HEAT ADVISORY MAY BE NEEDED IN AREAS LATER TODAY.
SHEA
Heat, Crawford
- When
- August 11, 1:45 PM CST to 3:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
The automated weather observing equipment at Prairie Du Chien recorded a maximum apparent temperature of 106 degrees. This occurred as the temperature was 91 degrees with a dew point of 78 degrees.
Heat, Crawford
- When
- August 12, 9:45 AM CST to 3:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
The automated weather observing equipment at Prairie Du Chien recorded a maximum apparent temperature of 112 degrees. This occurred as the temperature was 91 degrees with a dew point of 81 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 11 to 13, 201011 injured · $132,000 · 1 in hail · 27 events
- Flash Flood in Michigan, August 11 to 12, 2010$4.0 million · 1 event
- Flash Flooding in West Virginia, August 11, 2010$405,000 · 3 events
- Flood in Iowa, August 11 to 18, 2010$250,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, August 11, 2010$135,000 · 56 kt wind · 5 events
- Damaging Wind and Lightning Strike in Indiana, August 11, 2010$50,000 · 55 kt wind · 2 events
- Damaging Wind in Tennessee, August 11, 2010$50,000 · 55 kt wind · 1 event
- Heat in Kentucky, August 11, 201027 events
- Flash Flood and Damaging Winds in Virginia, August 11, 2010$16,000 · 55 kt wind · 13 events
- Flash Flood in Wisconsin, August 11, 2010$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 11, 20102.75 in hail · 19 events
- Flash Flooding and Damaging Winds in North Carolina, August 11 to 12, 2010$15,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249599, 249600.